advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Cumberland, Rhode Island, USA:

I was diagnosed with gestational diabetes at 20 weeks. I'm currently battling asthmatic bronchitis. The doctor prescribed an antibiotic, inhaled steroid, and bronchodilator to get the asthmatic bronchitis under control. Since starting this course of medications, my blood glucose is quite a bit higher than it has been before I became ill with the bronchitis.

Today, in particular, my three-hour postprandial sugar is still 165 mg/dl [9.2 mmol/L], when it should be well below 120 mg/dl [6.7 mmol/L] by now. So sad! The one-hour was 181 mg/dl [10 mmol/L], the two-hour was 150 mg/dl [8.3 mmol/L], and the three-hour was back to 165 mg/dl [9.2 mmol/L]. I'm afraid to take the four-hour! By the way, I ate a reasonable meal that in the past would not have caused a blood glucose spike. I've noticed these blood glucose spikes after every meal, and even a higher fasting blood glucose level.

Any ideas why this would be so? Are the bronchodilator and the inhaled steroid to blame? The doctor on call for the weekend said "stop the steroidal inhaler," and your web site mentions that inhalers can increase blood glucose.

Do you have any ideas for me?

Answer:

First of all, I question the diagnosis of gestational diabetes. If you have hyperglycemia this early in pregnancy, then you may have preexisting diabetes. In other words, this may have started before you become pregnant. Diet may not be adequate to control your blood sugar and insulin may have to be used. Your physician may want to check a hemoglobin A1c. If it is elevated, that would suggest that you have had hyperglycemia for at least couple of months.

Steroids in general can cause elevations in blood glucose and this is particularly a problem in patients with diabetes. In theory, inhaled steroids do not reach your blood stream in large amounts. However, I think in your case the inhaler is contributing to your hyperglycemia. If you absolutely have to be on an inhaler, then your blood sugar can be controlled with insulin.

OWJ

DTQ-20001014182312
Original posting 8 Nov 2000
Posted to Gestational Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.